Alert archive / Florida / Special Weather Statements in 2017

Special Weather Statement, NWS Miami, FL

July 21, 2017Miami-Dade County, Florida

NWS Miami, FL issued this special weather statement at Jul 21, 2017, 11:39 AM EDT for Miami-Dade County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 11:39 AM EDT (15:39 UTC)
Expired
Jul 21, 2017, 12:30 PM EDT
In force
51 min
Issued by
NWS Miami, FL

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 15 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 3.7 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1927 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

752 
WWUS82 KMFL 211539
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
1139 AM EDT FRI JUL 21 2017
 
FLZ071>074-173-211630-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
1139 AM EDT FRI JUL 21 2017

...Significant Weather Advisory for 45 to 55 mph winds for northern
Miami-Dade and south central Broward Counties Until 1230 PM EDT...

* At 1137 AM EDT...Doppler radar was tracking an area of strong 
  thunderstorms along a line extending from 9 miles northwest of 
  Miccosukee Resort to The Redland...and moving northeast at 20 mph.

* The primary impacts will be gusty winds of 45 TO 55 mph. These
  winds can down small tree limbs and branches, and blow around
  unsecured small objects. Seek shelter in a safe building until the
  storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Miami, Hialeah, Pembroke Pines, Miramar, Davie, Miami Beach, Coral
  Gables, Key Biscayne, South Miami, Homestead General Airport, Miami
  Gardens, The Redland, Virginia Key, Kendall, Weston, North Miami,
  Doral, Miami Lakes, Cooper City and Hialeah Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2564 8008 2560 8020 2546 8064 2579 8076
      2612 8031 2565 8008
TIME...MOT...LOC 1537Z 239DEG 20KT 2584 8062 2557 8049 

$$

SI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Jul 21, 8:11 AM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 21, 8:11 AM EDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Miami FL
811 AM EDT Fri Jul 21 2017

.AVIATION...
Active weather looks possible through most of the day, and with
the storm motion from the southwest, convection will be pushed
towards the east coast TAF sites. Thunderstorms should hold off
through at least mid morning, but SHRA may be possible, except
for the Gulf coast where TSRA/VCTS is possible as cells move
onshore. While VFR is forecast, some localized IFR is possible
under heavy showers and storms. Convective activity should
diminish this evening.

&&

.UPDATE...
Have updated the forecast with the latest hi-res and synoptic
model data. The new runs have slightly reduced PoPs through the
day, as well as chances for thunderstorms, but still remain mostly
in the high end chance category. Storm motion is from the
southwest this morning, which should keep the Atlantic coast drier
first thing this morning, but should cause more activity for the
Atlantic metro areas by late morning into early afternoon.
Otherwise, only tweaked other forecast parameters to account for
current conditions.

&&

.PREV DISCUSSION... /issued 310 AM EDT Fri Jul 21 2017/

DISCUSSION...
Short Term (Today-Sunday)...models depict a mid level trough
located across the eastern seaboard, which combined with the
western edge of a high pressure cell over the west Atlantic will
keep a generally light southerly flow over South Florida today.
This weather regime will result in continuing deep tropical
moisture advection from the Caribbean and the Gulf of Mexico,
supporting numerous showers and thunderstorms this afternoon.
Best chances of rain reside over interior areas, but a few strong
storms are certainly possible over the Atlantic metro areas.

Little changes can be seen on model guidance for the rest of the
weekend, with a good general consensus of having a mid level
closed low developing at the base of the aforementioned trough
later today, which cuts off and drifts to the southwest as it
dissipates. Meanwhile, a drier air mass is also expected to
filter into the region, bringing a decrease in shower activity and
fewer thunderstorms. Winds also shift to a more easterly/southeasterly
regime as a sfc ridge expands across the western Atlantic and
into the state. Therefore, a more typical summertime Florida
weather pattern should return for the rest of the weekend. Expect
showers and thunderstorms developing along the Atlantic and Gulf
coast sea breezes during the late morning and then pushing inland
during the afternoon.

Long term (Sunday night-Thursday)...deep ridging establishes next
week with mainly east to southeasterly flow over South Florida.
Generally dry conditions will prevail during the long term, except
for periods of scattered showers and thunderstorms each afternoon
and early evening as sea breezes develop. Temperatures will remain
near normal values throughout the forecast period.

MARINE...
Scattered to numerous showers and thunderstorms will continue to
affect the Atlantic and Gulf coastal waters today, with
south/southeasterly winds in the 10 to 15 knots range at times.
Winds then shift to the east/southeast by early next week. Wave
heights will be 3 feet or less across the Atlantic and Gulf
coastal waters.

Brief periods of rough seas and gusty winds will accompany any
thunderstorm that forms.

AVIATION...
Isolated showers, with a few rumbles of thunder, will begin to
develop over the waters along the east coast around 10Z and
transition to VCTS by mid morning. Light south southeast winds
will prevail along the east coast, and a Gulf breeze along the
west coast. VCTS conds are expected to develop during the
afternoon, due to sea breeze interaction.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  91  77  92  77 /  60  40  50  30
Fort Lauderdale  90  78  90  79 /  40  30  40  20
Miami            91  78  91  79 /  50  20  40  20
Naples           90  77  92  77 /  50  20  40  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

UPDATE...13
DISCUSSION...17/AR
MARINE...17/AR
AVIATION...13
Hazardous weather outlook, Jul 21, 9:30 AM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
930 AM EDT Fri Jul 21 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
220130-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
930 AM EDT Fri Jul 21 2017

...THUNDERSTORMS POSSIBLE ACROSS SOUTH FLORIDA TODAY...
...POOR DRAINAGE FLOODING POSSIBLE WITH HEAVIER RAINFALL...
...WATERSPOUTS POSSIBLE OVER LOCAL WATERS...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Thunderstorms are forecast to develop across South
Florida during the late morning hours, increasing in coverage across
the interior and the the Atlantic coast metro during the afternoon
and evening. The primary threats will be lightning, heavy rainfall,
and gusty wind.

Waterspouts: Waterspouts are possible over all the local waters
today, primarily through the early afternoon hours.

Flooding: Locally heavy rainfall may lead to poor drainage flooding
in urbanized and low lying areas. The primary impact will be
significant ponding of water on roadways.

Hail: Small hail may be possible with any stronger thunderstorms
across South Florida today.

Wind: Thunderstorm wind gusts of 45 to 50 miles per hour is possible
with any stronger thunderstorms today, especially in the eastern
half of the region.

Temperatures: Heat index values for the interior and west coast are
forecast to reach between 105 to 107 this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered to numerous thunderstorms are possible each day, with the
greatest coverage shifting this weekend to interior and Gulf Coast
in the afternoons and evenings. Frequent lightning, gusty winds, and
torrential rainfall will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Local storm report, Jul 21, 8:26 AM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
826 AM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     WATER SPOUT      17 NE OAKLAND PARK      26.34N  79.95W
07/21/2017                   AMZ650             FL   ASOS

            A WATER SPOUT HAS BEEN REPORTED BY THE FORT LAUDERDALE
            EXECUTIVE AIRPORT ASOS. THE WATER SPOUT IS LOCATED 17
            MILES NE OF KFXE... OFFSHORE SOUTHERN PALM BEACH COUNTY.

&&

EVENT NUMBER MFL1700281

KELLY
Local storm report, Jul 21, 8:49 AM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
849 AM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     WATER SPOUT      17 NE OAKLAND PARK      26.34N  79.95W
07/21/2017                   AMZ650             FL   ASOS

            A WATER SPOUT HAS BEEN REPORTED BY THE FORT LAUDERDALE
            EXECUTIVE AIRPORT ASOS. THE WATER SPOUT IS LOCATED 17
            MILES NE OF KFXE... OFFSHORE SOUTHERN PALM BEACH COUNTY.
            THE WATERSPOUT BEGAN AT 814 AM EDT AND ENDED AT 842 AM
            EDT.

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER MFL1700281

KELLY
Local storm report, Jul 21, 10:47 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1047 AM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     WATER SPOUT      8 ESE FORT LAUDERDALE B 26.10N  79.98W
07/21/2017                   AMZ651             FL   BROADCAST MEDIA

            WPLG SKY 10 REPORTED WATER SPOUTS OFFSHORE PORT
            EVERGLADES. THERE WERE MULTIPLE WATER SPOUTS AT ONE
            POINT.

&&

EVENT NUMBER MFL1700282

KELLY
Special weather statement, Jul 21, 10:49 AM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
1049 AM EDT FRI JUL 21 2017

FLZ073-075-211530-
Mainland Monroe FL-Inland Miami-Dade County FL-
1049 AM EDT FRI JUL 21 2017

...Significant Weather Advisory for the development of funnel clouds
and frequent to excessive lightning for northeastern Mainland Monroe
and west central Miami-Dade Counties Until 1130 AM EDT...

* At 1049 AM EDT...Doppler radar was tracking a strong thunderstorm
  with rotation, Capable of producing a funnel cloud 11 miles
  northwest of Pa-Hay-Okee Overlook, or 23 miles west of Homestead
  General Airport, moving northeast at 25 mph.

* In addition, frequent to excessive lightning is occurring with this
  storm. Lightning is the number one weather related killer in
  Florida. Trees and open shelters offer no protection. Seek shelter
  in a safe building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Shark Valley Obs Tower and Fortymile Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Funnel clouds occasionally touch down and produce tornadoes. Move
indoors and stay away from windows.

Stay tuned to NOAA weather radio and other local media for further
details or updates.

&&

LAT...LON 2541 8093 2559 8112 2586 8078 2566 8058
TIME...MOT...LOC 1449Z 227DEG 20KT 2554 8092

SI
Special weather statement, Jul 21, 11:39 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
1139 AM EDT FRI JUL 21 2017

FLZ071>074-173-211630-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
1139 AM EDT FRI JUL 21 2017

...Significant Weather Advisory for 45 to 55 mph winds for northern
Miami-Dade and south central Broward Counties Until 1230 PM EDT...

* At 1137 AM EDT...Doppler radar was tracking an area of strong
  thunderstorms along a line extending from 9 miles northwest of
  Miccosukee Resort to The Redland...and moving northeast at 20 mph.

* The primary impacts will be gusty winds of 45 TO 55 mph. These
  winds can down small tree limbs and branches, and blow around
  unsecured small objects. Seek shelter in a safe building until the
  storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Miami, Hialeah, Pembroke Pines, Miramar, Davie, Miami Beach, Coral
  Gables, Key Biscayne, South Miami, Homestead General Airport, Miami
  Gardens, The Redland, Virginia Key, Kendall, Weston, North Miami,
  Doral, Miami Lakes, Cooper City and Hialeah Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2564 8008 2560 8020 2546 8064 2579 8076
      2612 8031 2565 8008
TIME...MOT...LOC 1537Z 239DEG 20KT 2584 8062 2557 8049

SI

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:22 AM EDTSpecial Marine WarningMFL38 min
Jul 21, 10:24 AM EDTSpecial Marine WarningMFL96 min
Jul 21, 10:41 AM EDTSpecial Marine WarningMFL49 min
Jul 21, 10:49 AM EDTSpecial Weather StatementMFLMonroe41 min
Jul 21, 11:41 AM EDTSpecial Weather StatementMFLBroward49 min
Jul 21, 11:44 AM EDTSpecial Weather StatementMFLHendry46 min
Jul 21, 11:45 AM EDTSpecial Weather StatementMFLCollier45 min
Jul 21, 12:19 PM EDTSpecial Marine WarningMFL56 min
Jul 21, 12:22 PM EDTSpecial Weather StatementMFLBroward38 min
Jul 21, 12:27 PM EDTSpecial Marine WarningMFL48 min
Jul 21, 12:48 PM EDTSpecial Weather StatementMFLGlades42 min
Jul 21, 12:50 PM EDTSevere Thunderstorm WarningMFLPalm Beach40 min
Jul 21, 12:54 PM EDTAreal Flood AdvisoryMFLBroward, Miami-Dade3 hr
Jul 21, 12:55 PM EDTSpecial Marine WarningMFL35 min
Jul 21, 1:11 PM EDTSpecial Marine WarningMFL49 min
Jul 21, 1:13 PM EDTSpecial Weather StatementMFLPalm Beach47 min
Jul 21, 1:32 PM EDTSevere Thunderstorm WarningMFLPalm Beach16 min
Jul 21, 1:36 PM EDTAreal Flood AdvisoryMFLPalm Beach3 hr

Nearby

Special Weather Statements in Florida, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.